New Jersey, 2019Damaging Wind in New Jersey, June 2, 2019
June 2, 2019 · NWS OKX · 1 event in 1 county or zone
A cold front and a mid level disturbance triggered severe thunderstorms across Northeast New Jersey.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front and a mid level disturbance triggered severe thunderstorms across Northeast New Jersey.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jun 2, 6:59 PM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Jun 2, 6:59 PM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service New York NY
759 PM EDT Sun Jun 2 2019
.SYNOPSIS...
A cold front moves across the area this evening. High pressure
builds into the region late tonight through Monday night. The high
passes to the south off the Mid Atlantic coast on Tuesday,
while a warm front passes to the north and west during the
afternoon and evening hours. Another frontal system will impact
the area Wednesday into Thursday with high pressure returning to
close out the week.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Severe Thunderstorm Watch 318 is in effect for our NJ zones
until 10pm tonight...
A cold front moves across the region tonight.
First round of showers and thunderstorms associated with a pre-
frontal trough have moved across the region, mainly impacting
northern NJ and NYC. These storms have since weakened as they
moved east. There should be a short break, before additional
showers and thunderstorms move across the region, this time
associated with the actual cold front.
CAPE values should lower through the next couple of hours, so
unsure if any storms will become severe. However, with the
severe thunderstorm watch still in place, will continue to keep
the enhanced wording in the NJ zones. Any thunderstorms will be
gusty winds, hail, heavy rain, and frequent lightning.
Most of the storms should come to an end between 02z and 05z
from west to east.
Once the storms move offshore and the cold front moves east of
the area expect drying to take place as the wind becomes more
NW. The NW flow should bring in much lower dewpoints as well.
Overnight lows fall into the upper 40s and 50s.
There is a moderate risk of rip current development on the
Atlantic beaches into this evening.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
The cold front continues to move offshore on Monday with a
trailing upper level trough passing over the region. High
pressure at the surface builds west of the region and will be
slow to build in locally. Low level environment too dry for any
rainfall, so left forecast dry. It should be a mostly sunny day,
however some clouds are possible across the lower hudson valley
late in the afternoon. Temperatures on Monday will be
noticeably cooler than previous day with highs ranging from the
lower 60s to lower 70s for most locations. In addition, it will
be much less humid with much lower dew points.
High pressure continues to build towards the region Monday
night with dry weather continuing. Cooler lows are forecast from
the lower 40s to lower 50s.
There is a low risk of rip current development on the Atlantic
beaches Monday.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Mean upper trough will reside across eastern Canada and New England
during the period. This will place the area near the southern edge
of the westerlies with a mid week short wave trough sending a weak
frontal system across the area Wednesday into Thursday. The latter
of which will increase chances of convection during this period.
Early assessment is that parameters are marginal for strong and/or
severe convection. Prior to this, there is also a slight chance of
showers Tuesday evening with warm advection ahead of a warm front.
The best thermal forcing looks to be north of the area at this time.
Temperatures will be seasonable on Tuesday, followed by period of
above normal temperatures through the end of the week.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
A cold front approaches and moves across the terminals this evening.
High pressure builds Monday.
VFR, however some MVFR vsbys in showers possible before
midnight. SW winds bcmg W, then NW by midnight at around 10 kt.
For Monday, VFR with NW winds increasing to around 15 kt with
gusts 20-25kt.
.OUTLOOK FOR 00Z TUESDAY THROUGH FRIDAY...
.Mon night...VFR. NW gusts 20-25 kt early evening.
.Tue...VFR.
.Wed...Chance of MVFR in showers and possible thunderstorms late in
the day.
.Thu...Chance of MVFR or lower in showers.
.Fri...VFR.
&&
.MARINE...
A tightening pressure gradient ahead of a cold front will result
in increasing southerly flow this evening. Gusts around 20 kt
are possible on the ocean waters with seas gradually building to
3-4 ft. Winds shift behind the front tonight into Monday
afternoon, but should remain below 25 kt through this time
frame. There may be an increase in winds to SCA levels and seas
could build to around 5 ft on the waters east of Moriches inlet
Monday evening.
Sub-SCA conditions are likely on Tuesday with high pressure
near the waters. An approaching cold front Wednesday may build
ocean seas to near 5 ft and bring marginal SCA gusts. The front
may remain over the waters into Thursday keeping the potential for
SCA conditions due to elevated ocean seas. High pressure builds in
for the end of the week.
&&
.HYDROLOGY...
There is a chance for minor flooding with any thunderstorms this
evening. Basin averaged amounts through tonight of 0.25 to 0.5
inch are expected with locally higher amounts possible. Storms
should have some movement to them, which should help mitigate
the flood potential.
&&
.TIDES/COASTAL FLOODING...
Astronomically high tides today bring the potential of localized
minor coastal flooding. Isolated minor coastal flooding is
anticipated with this evenings high tide for the south shore back
bays of Long Island and Western Long Island Sound locations in
southwest Connecticut and coastal Westchester. A coastal flood
statement has been issued where tidal departures of one half to one
foot are forecast.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.
&&
SYNOPSIS...BC/DW
NEAR TERM...BC
SHORT TERM...BC
LONG TERM...DW
AVIATION...JC/PW
MARINE...BC/DW
HYDROLOGY...BC/DW
TIDES/COASTAL FLOODING...
EQUIPMENT...Hazardous weather outlook, Jun 2, 2:07 PM EST, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
307 PM EDT Sun Jun 2 2019
NJZ002-004-006-103>108-031700-
Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-
Western Essex-Eastern Essex-Western Union-Eastern Union-
307 PM EDT Sun Jun 2 2019
...SEVERE THUNDERSTORM WATCH 318 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northeast New Jersey.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ335-338-345-355-CTZ005-006-009-010-NYZ067>075-078-080-176>179-
031700-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Fairfield-
Northern New Haven-Southern Fairfield-Southern New Haven-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northwestern Suffolk-Southwestern Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
307 PM EDT Sun Jun 2 2019
This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut and southeast New York.
.DAY ONE...This afternoon and tonight.
Strong to severe thunderstorms will be possible this afternoon into
this evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ330-340-350-353-CTZ007-008-011-012-NYZ079-081-031700-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Northern Middlesex-Northern New London-Southern Middlesex-
Southern New London-Northeastern Suffolk-Southeastern Suffolk-
307 PM EDT Sun Jun 2 2019
This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut and southeast New York.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 2, 4:17 PM EST, 4 hours 13 minutes before
Special Weather Statement
National Weather Service New York NY
517 PM EDT Sun Jun 2 2019
NJZ006-106>108-NYZ072-074-075-176-022145-
Hudson-Eastern Union-Eastern Essex-Western Union-Northern Queens-New
York (Manhattan)-Richmond (Staten Is.)-Kings (Brooklyn)-
517 PM EDT Sun Jun 2 2019
...A STRONG THUNDERSTORM WILL AFFECT HUDSON...UNION...SOUTHEASTERN
ESSEX...QUEENS...RICHMOND...KINGS AND NEW YORK (MANHATTAN)
COUNTIES...
At 516 PM EDT, a strong thunderstorm was located over Clark, or near
Linden, moving east at 35 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Newark, Jersey City, Elizabeth, Flatbush, Bayonne, Hoboken, Linden,
Coney Island, Todt Hill, Crown Heights, Huguenot, The Verrazano
Narrows Bridge, Canarsie, Bay Ridge and Lower East Side.
LAT...LON 4051 7426 4052 7425 4055 7425 4057 7421
4060 7422 4059 7429 4060 7440 4070 7441
4076 7386 4070 7386 4069 7387 4058 7385
4059 7387 4057 7388 4056 7400 4057 7402
4059 7401 4060 7404 4052 7413 4051 7418
TIME...MOT...LOC 2116Z 267DEG 30KT 4061 7431
DWLocal storm report, Jun 2, 5:14 PM EST, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
614 PM EDT SUN JUN 02 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL BROWNSVILLE 40.66N 73.92W
06/02/2019 M1.00 INCH KINGS NY SOCIAL MEDIA
&&
CJBSpecial weather statement, Jun 2, 7:51 PM EST, 39 minutes before
Special Weather Statement
National Weather Service New York NY
851 PM EDT Sun Jun 2 2019
NJZ006-105>108-NYZ074-030130-
Hudson-Eastern Union-Eastern Essex-Western Union-Western
Essex-Richmond (Staten Is.)-
851 PM EDT Sun Jun 2 2019
...A STRONG THUNDERSTORM WILL AFFECT HUDSON...UNION...SOUTHERN ESSEX
AND RICHMOND COUNTIES...
At 851 PM EDT, a strong thunderstorm was located over Bound Brook, or
over Somerville, moving northeast at 40 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Newark, Elizabeth, Bayonne, Plainfield, Bloomfield, Linden, Orange,
Summit, Millburn, Harrison, Todt Hill, Port Richmond, Kearny, Clark
and Union.
LAT...LON 4056 7421 4059 7421 4060 7422 4059 7429
4061 7431 4060 7446 4062 7442 4066 7440
4067 7440 4065 7445 4068 7445 4074 7437
4083 7415 4079 7415 4077 7412 4069 7409
4059 7406 4054 7425
TIME...MOT...LOC 0051Z 246DEG 36KT 4057 7455
PWThunderstorm Wind, Union
- When
- June 2, 8:30 PM EST
- Where
- Union County, 1.2 mi SSE of Mountainside
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 40.653, -74.343
A tree fell on a house on Lenox Avenue between St. Paul Street and S. Euclid Avenue.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, June 2 to 13, 2019$33 million · 4 events
- Flash Flood in Missouri, June 2, 2019$5.4 million · 1 event
- Flooding in Missouri, June 2 to 12, 2019$2.0 million · 2 events
- Hail in North Dakota, June 2, 2019$315,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Virginia, June 2, 20195 injured · 1.75 in hail · 17 events
- Hail and Damaging Winds in New York, June 2, 20192 injured · $23,000 · 1 in hail · 9 events
- Damaging Winds in Virginia, June 2, 2019$65,000 · 60 kt wind · 3 events
- Hail in Nevada, June 2, 2019$50,000 · 0.25 in hail · 1 event
- Damaging Winds in North Carolina, June 2, 2019$45,000 · 56 kt wind · 3 events
- Hail and Damaging Winds in Maryland, June 2, 20192 in hail · 31 events
- Flash Flood and Hail in West Virginia, June 2, 2019$5,000 · 1.75 in hail · 26 events
- Tornado and Hail in New Mexico, June 2, 2019EF0 · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818813.